Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 44, NWS Birmingham, AL

August 25, 20226 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 25, 2022, 12:07 PM CDT for 6 counties in Alabama. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2022, 12:07 PM CDT (17:07 UTC)
Expired
Aug 25, 2022, 4:00 PM CDT
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Autauga County, AL, Elmore County, AL, Lowndes County, AL, Macon County, AL, Montgomery County, AL, Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 39 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 12:47 PM CDTFLASH FLOODMaxwell Afb, ALFLOODING REPORTED AT MAXWELL AIR FORCE BASE. RIVER ROAD IS IMPASSIBLE WITH WATER OVER THE ROADWAY. AT LEAST ONE BUILDING HAD A BASEMENT FLOODED. WEATHER OBSERVER RECORDED 3.85 INCHES OF RAIN OVER THE PAST THREE HOURS AND 1.68 INCHES IN ONE HOUR.
Aug 25, 3:16 PM CDTHEAVY RAIN 5.43 S Hunter, AL5.4 INCHES OF RAIN SINCE 6:30 AM VIA PERSONAL WEATHER STATION. A MAJORITY/HEAVIEST OF RAIN OCCURRED BETWEEN 11 AM TO 1 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WGUS54 KBMX 251707
FFWBMX
ALC001-051-085-087-101-123-252100-
/O.NEW.KBMX.FF.W.0044.220825T1707Z-220825T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1207 PM CDT Thu Aug 25 2022

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Southeastern Autauga County in central Alabama...
  Southern Elmore County in east central Alabama...
  South Central Tallapoosa County in east central Alabama...
  Northeastern Lowndes County in south central Alabama...
  Northern Montgomery County in south central Alabama...
  Western Macon County in southeastern Alabama...

* Until 400 PM CDT.

* At 1207 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen in some locations. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Montgomery, Prattville, Millbrook, Tuskegee, Tallassee, Notasulga, 
  Milstead, Pike Road, Coosada, White Hall, Shorter, Franklin, 
  Lowndesboro, Auburn University In Montgomery, Eastdale Mall, 
  Lagoon Park, Gunter Air Force Base, Mount Meigs, Pinedale and 
  Montgomery Zoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3241 8649 3248 8635 3248 8618 3251 8611
      3254 8573 3251 8561 3245 8561 3238 8574
      3231 8587 3230 8589 3230 8590 3227 8611
      3225 8632 3223 8641 3221 8653 3223 8674
      3233 8675

FLASH FLOOD...RADAR INDICATED

$$

56
3 follow-up statements
144 
WGUS74 KBMX 251807
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
107 PM CDT Thu Aug 25 2022

ALC087-123-251817-
/O.CAN.KBMX.FF.W.0044.000000T0000Z-220825T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Macon AL-Tallapoosa AL-
107 PM CDT Thu Aug 25 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL TALLAPOOSA AND 
WESTERN MACON COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flood Watch remains in effect until 700 PM CDT for a portion of 
central Alabama.

LAT...LON 3237 8661 3241 8649 3248 8635 3248 8630
      3248 8622 3248 8618 3249 8611 3240 8603
      3237 8606 3235 8609 3231 8617 3227 8633
      3226 8642 3224 8652 3226 8670 3233 8674

$$

ALC001-051-085-101-252100-
/O.CON.KBMX.FF.W.0044.000000T0000Z-220825T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Autauga AL-Elmore AL-Lowndes AL-Montgomery AL-
107 PM CDT Thu Aug 25 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM CDT THIS 
AFTERNOON FOR SOUTHEASTERN AUTAUGA, SOUTHWESTERN ELMORE, 
NORTHEASTERN LOWNDES AND NORTHERN MONTGOMERY COUNTIES...

At 107 PM CDT, Weather Observers at Maxwell Air Force Base reported 
thunderstorms producing heavy rain with 3 to 4 inches of rain 
measured over the past three hours. Between 3 and 5 inches of rain 
have fallen within the warning area. Flash flooding is already 
occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Trained spotters reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Montgomery, Prattville, Millbrook, Coosada, White Hall, 
  Lowndesboro, Maxwell Air Force Base, Hunter, Woodcrest, Montgomery 
  Riverwalk Stadium, Dannelly Field, Alabama State Capitol, Alabama 
  State University, Hyundai Motors Of Alabama, Hope Hull, Montgomery 
  Zoo, Boylston, Gunter Air Force Base, Pinedale and Bob Woodruff 
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3237 8661 3241 8649 3248 8635 3248 8630
      3248 8622 3248 8618 3249 8611 3240 8603
      3237 8606 3235 8609 3231 8617 3227 8633
      3226 8642 3224 8652 3226 8670 3233 8674

FLASH FLOOD...OBSERVED

$$

56
328 
WGUS74 KBMX 252019
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
319 PM CDT Thu Aug 25 2022

ALC001-051-252029-
/O.CAN.KBMX.FF.W.0044.000000T0000Z-220825T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Autauga AL-Elmore AL-
319 PM CDT Thu Aug 25 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN AUTAUGA AND 
SOUTHWESTERN ELMORE COUNTIES...

Flooding is no longer expected to pose an immediate threat. Please 
continue to heed remaining road closures.

A Flood Watch remains in effect until 700 PM CDT for a portion of 
central Alabama.

LAT...LON 3234 8653 3234 8649 3240 8646 3243 8635
      3241 8631 3244 8632 3248 8631 3248 8622
      3247 8623 3245 8618 3243 8619 3243 8613
      3240 8603 3231 8617 3225 8647 3227 8666
      3234 8671 3236 8659 3238 8658

$$

ALC085-101-252100-
/O.CON.KBMX.FF.W.0044.000000T0000Z-220825T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lowndes AL-Montgomery AL-
319 PM CDT Thu Aug 25 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM CDT THIS 
AFTERNOON FOR NORTHEASTERN LOWNDES AND NORTHWESTERN MONTGOMERY 
COUNTIES...

At 319 PM CDT, Weather Observers at Maxwell Air Force Base reported 
thunderstorms producing heavy rain with 3 to 4 inches of rain 
measured over the past three hours. Between 3 and 5 inches of rain 
have fallen within the warning area. Flash flooding is already 
occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Trained spotters reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Montgomery, Coosada, White Hall, Lowndesboro, Maxwell Air Force 
  Base, Woodcrest, Hunter, Montgomery Riverwalk Stadium, Dannelly 
  Field, Alabama State Capitol, Alabama State University, Hyundai 
  Motors Of Alabama, Montgomery Zoo, Boylston, Gunter Air Force 
  Base, Lagoon Park, Bob Woodruff Lake, Eastdale Mall, Auburn 
  University In Montgomery and Mount Meigs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3234 8653 3234 8649 3240 8646 3243 8635
      3241 8631 3244 8632 3248 8631 3248 8622
      3247 8623 3245 8618 3243 8619 3243 8613
      3240 8603 3231 8617 3225 8647 3227 8666
      3234 8671 3236 8659 3238 8658

FLASH FLOOD...OBSERVED

$$

40/Sizemore
584 
WGUS74 KBMX 252101
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
401 PM CDT Thu Aug 25 2022

ALC085-101-252111-
/O.EXP.KBMX.FF.W.0044.000000T0000Z-220825T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lowndes AL-Montgomery AL-
401 PM CDT Thu Aug 25 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN LOWNDES AND 
NORTHWESTERN MONTGOMERY COUNTIES...

The heavy rain has ended. Flash Flooding is no longer expected to 
pose an immediate threat. Please continue to heed remaining road 
closures. A Flood Advisory remains in effect until 700 PM CDT.

A Flood Watch remains in effect until 700 PM CDT for a portion of 
central Alabama.

LAT...LON 3234 8653 3234 8649 3240 8646 3243 8635
      3241 8631 3244 8632 3248 8631 3248 8622
      3247 8623 3245 8618 3243 8619 3243 8613
      3240 8603 3231 8617 3225 8647 3227 8666
      3234 8671 3236 8659 3238 8658

$$

40/Sizemore

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 5:23 AM CDT, 6 hours 44 minutes earlier.

Area forecast discussion, Aug 25, 5:23 AM CDT, 6 hours 44 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
523 AM CDT Thu Aug 25 2022

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0306 AM CDT Thu Aug 25 2022/

Through Friday.

The wet pattern continues, with another rinse and repeat forecast.
The main surface low remains over Louisiana, while another shortwave
slide across souther MS and southern AL near the surface boundary.
This will create another well above normal precipitation day and
below normal temperatures. The heavier rains will be across the
south and generally west of I-65. Looks like a band of showers may
persist after dark between I-85 and I-20, so continued with higher
PoPs here. This shortwave works out overnight and another round of
low clouds/patchy fog will develop.

On Friday the low is still in the same general vicinity but we will
see a frontal boundary approach form the north that will help
increase the coverage during the afternoon. Although the front never
makes it down into Central Alabama through the short term, the
pattern may shift the best rain chances even further south.

16

.LONG TERM...
/Updated at 0306 AM CDT Thu Aug 25 2022/

Saturday through Wednesday.

The active pattern is expected to continue through the weekend and
into early next week.

The main trough axis that has persisted across the eastern CONUS
will shift just to our east on Saturday. Ridging builds in in the
lower levels with generally weak quasi-zonal flow aloft. Overall,
expect the moist airmass to persist, providing more than enough
support scattered to numerous showers each day through next week.
Guidance seems to be in fairly good agreement on the temperatures
through the week, which adds confidence to the forecast. Rain
chances in this pattern could change in upcoming forecasts, but
expect near-normal diurnal coverage to slightly above normal
coverage of showers and storms in the afternoons.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

Tropical airmass remains on top of Central Alabama. High rain
chances and low clouds. Look for ceilings to continue to drop with
IFR/MVFR conditions through mid morning. Numerous to widespread
showers in the late morning through the afternoon. Rinse and
repeat this time tomorrow.

16

&&

.FIRE WEATHER...

Rainy conditions should continue to affect much of the area
through the weekend, especially south of I-20. Minimum RH values
will be above 55 percent and 20 foot winds should remain less than
7 kts, mainly from the southeast Thursday and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     83  69  87  69  90 /  70  40  60  20  40
Anniston    82  70  86  70  89 /  70  50  70  20  50
Birmingham  82  71  86  70  89 /  70  40  70  20  50
Tuscaloosa  82  71  86  71  87 /  80  60  70  20  50
Calera      81  71  86  71  88 /  80  60  80  20  50
Auburn      79  70  84  71  86 /  80  60  80  30  60
Montgomery  82  72  87  72  89 /  80  60  80  30  60
Troy        81  71  86  71  87 /  80  60  80  40  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for Dallas-Greene-Hale-Marengo-
Perry-Sumter.

&&
Hazardous weather outlook, Aug 25, 3:09 AM CDT, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
309 AM CDT Thu Aug 25 2022

ALZ011>015-017>050-261115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
309 AM CDT Thu Aug 25 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Periods of heavy rainfall are possible through tonight. Isolated
flooding may occur, especially for locations that receive repeated
rainfall as well as low lying and poor drainage areas. At this time,
the risk for flooding should be focused near and west of Interstate
65.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Today.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 4:17 AM CDTFlood WatchBMXAutauga, Bullock, Dallas, Elmore, Greene, Hale and 7 more15 hr
Aug 25, 10:49 AM CDTAreal Flood AdvisoryBMXAutauga, Elmore, Lowndes, Macon, Montgomery, Tallapoosa4 hr
Aug 25, 4:00 PM CDTAreal Flood AdvisoryBMXAutauga, Elmore, Lowndes, Macon, Montgomery3 hr
Aug 25, 4:39 PM CDTAreal Flood AdvisoryBMXJefferson2 hr

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.